All of us have unique reasons for choosing a SSRI to deal with issues like anxiety and depression. For myself, the daily stress of my job became too much to handle on my own. Daily tears and and panic attacks became normal, and I felt like I was a former shell of myself. After talking with my doctor and trying some short-term solutions like Xanax and Klonopin, we decided to try Lexapro.
Once I got up to my 20 mg per day dose, things definitely improved. I was able to deal with my job and regular life stress without having daily anxiety attacks. I also didn’t feel like myself. My emotions were muted, and the sexual side effects of the medication were taking a toll on my relationship at the time. Then I made the decision to go back to school. Knowing that I wouldn’t have to walk into that torture chamber otherwise known as work, I decided it was time to kick the daily pill popping habit, and reclaim myself.
My doctor suggested tapering down to 10 mg per day for two months, then going cold turkey. She thought the side effects would be minimal when going from 10 mg down to nothing. During the tapering period, I felt a little out of sorts. I would occasionally have some mental confusion and feel like I wasn’t all there. Still, I thought it was worth it to be off the medication.
I stopped cold turkey with three 10 mg pills left. School had just started and I wanted to get through this process as quickly as possible. The first few days, I noticed that I was anxious, had increased mental confusion, and started to get flu like symptoms. Alright, I can still deal with this I thought. Then things got much worse.
My mental confusion increased until I couldn’t remember driving to my destination, sitting in class, or what I was supposed to be doing at my new part-time job. I was feeling the “electricity” on my skin, which can be a common side effect when you first start Lexapro and also when you stop taking it. I also experienced the scary sensation of almost falling into unconsciousness whenever I would close my eyes.
Then day 10 hit, the darkest of all the days. This was the day that I experienced what I can only describe as an incredible blackness. There was no hope or joy in the world, only misery and pain. I couldn’t imagine ever smiling or being happy again. I had never felt anything like this. It was incredibly frightening and prompted a call to my doctor. She suggested immediately going back up to the 20 mg dose. I thought about it, and with the last bit of rationality I had left, decided that if I was going to go through the hell of withdrawing, it was going to be a one shot deal. She advised me to call back or come in if the withdrawal symptoms continued to get worse.
I tried to explain what I was feeling to my closest friends, who helped me through the next few days. They reminded me that it would pass, the blackness wasn’t real, and that my brain was doing its best to “heal” from the effects of not having the medication. They also reminded me why I wanted to go off the medication in the first place. On day 15, the blackness was still in the background, but not as overpowering as when it initially hit. Mental confusion was still wreaking havoc on my life, especially my schoolwork.
On day 16, I came down with an early autumn cold that was severe enough to make me not focus on the withdrawal symptoms. Ten days later (day 26), I was healthy again, and my mental state started to clear a little bit each day. Two months after taking my last dose of Lexapro, I felt like I was returning to my old self slowly, with almost no withdrawal symptoms. I am pleased to report that six months after stopping Lexapro, I am fully back to being me again.
Remember that everyone will have different levels of withdrawal symptoms or even none at all. Your current dosage, how long you have been taking Lexapro, individual brain chemistry, and physical health may all impact what you experience. My Lexapro withdrawal experience was unexpected, even after I read up on some of the symptoms online and spoke with my doctor. Had I known what I would be dealing with, I would have timed my tapering off and total withdrawal a little differently.
It is important to have a long conversation with your medical provider and come up with a formal plan before stopping Lexapro. Letting your friends and family members know what your plan is can help you during the process, because you may need some emotional support. Even though withdrawing from Lexapro was a scary experience for me, it was also worthwhile. I learned that I didn’t want to be dependent on a prescription drug that could affect me so severely when I stopped taking it, and that knowledge helped me fight through the Lexapro withdrawal symptoms.